Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 19, 2018, 3:14 AM CDT for Mahaska County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 3:14 AM CDT (08:14 UTC)
- Expired
- Jul 19, 2018, 4:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WWUS83 KDMX 190814
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
314 AM CDT THU JUL 19 2018
IAZ062-075-190915-
Poweshiek IA-Mahaska IA-
314 AM CDT THU JUL 19 2018
...Thunderstorms With Locally Heavy Rain and Lightning...
At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Sharon to near Sigourney. Movement
was very slow to the northeast at 10 mph.
Rainfall amounts up to three inches will be possible with these
storms. Ponding of water and possible urban runoff may briefly cause
street flooding near Barnes City and Coal Creek over the next hour
or two. Rainfall rates have been over 1.5 inches per hour. If
rainfall continues over the same area localized flooding may occur.
Locations impacted include...
Montezuma, New Sharon, Deep River and Barnes City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 9241 4133 9241 4147 9275 4165 9256
4155 9230 4151 9230
TIME...MOT...LOC 0810Z 211DEG 9KT 4153 9266 4134 9222
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:51 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 18, 11:51 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1151 PM CDT Wed Jul 18 2018 ...Updated for 19/06Z Aviation Discussion... .SHORT TERM.../Tonight through Thursday/ Issued at 252 PM CDT Wed Jul 18 2018 This will be an active timeframe as upper low intensifies as it moves from the northern Plains into the upper Midwest. Initially, gradient of deeper moisture and instability lies just to the south and west of the forecast area this afternoon. Flow has been nearly parallel with this gradient and therefore little progression into Iowa has been noted today. This will begin to change into the evening and overnight as the flow starts to veer with the approach of the shortwave. Thunderstorms are forecast to develop in the instability axis west of the state late this afternoon and evening, dropping southeast into the instability during the evening. Meanwhile, as the theta-e advection begins to intensify this evening across Iowa, showers and thunderstorms will develop and gradually spread east overnight. Model solutions have continued to slow the overall speed of the system and eastern areas my stay dry much of the night prior to arrival of rainfall around sunrise. Severe threat continues to be rather minimal given weak deep layer shear with only an isolated threat existing. Heavy rain also remains possible given the moisture transport into the state overnight although recent drier conditions will limit the biggest threats to urban areas. Main surface front will slide slowly through the state on Thursday as surface low drops southeast along the boundary. The north and east will remain cloudy for much of the day along with on and off showers and storms through the day with moderate to strong mid level kinematics moving into the northeast. Locations near the boundary by afternoon will have some concern for severe weather as overall shear is forecast to be higher on Thursday given proximity of upper low and seasonably strong upper jet moving into the central United States. Insolation in the warm sector will support decent instability by afternoon with fairly good turning in the low levels of the hodographs. While large hail and damaging winds will remain the primary concerns, the tornado threat will also exist near the boundary during the afternoon hours. Spatially, areas east of I35 and south of Highway 30 have the best threat for the strongest convection. Biggest concern for heaviest rainfall will also be east of I35 in northeast Iowa where a few different rounds of rainfall are expected through Thursday evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 252 PM CDT Wed Jul 18 2018 Lingering storms are expected across the northeast half of the forecast area on Thursday evening with precipitation diminishing overnight as forcing gradually subsides. Subsidence will increase during the night and into Friday over much of the state with decent cold advection. The steep mid level lapse rates near the upper low on Friday afternoon should lead to some shower development across eastern portions of the forecast area but western locations should remain dry with the surface ridge just west of the area. Thereafter, conditions will be relatively quiet into the middle of next week. Only fly in the ointment will be a boundary sliding through the state on Monday with the threat of a few storms. Temperatures will be seasonal or even slightly below normals, especially later next week as a stronger push of Canadian air occurs toward the end of the work week. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1151 PM CDT Wed Jul 18 2018 SHRA/TSRA are forecast to move into the area tonight with increasing warm advection. MVFR to IFR conditions are expected in the vicinity of the thunderstorms with MVFR ceilings after the precipitation ends. Surface winds will remain from the southeast but will slowly increase tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Zogg
Hazardous weather outlook, Jul 18, 3:38 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 338 PM CDT Wed Jul 18 2018 IAZ004-015-023-024-191100- Emmet-Palo Alto-Pocahontas-Humboldt- 338 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected tonight with minimal severe weather threat. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances linger into Thursday. Localized heavy rainfall will be possible with a marginal threat for severe storms with large hail and damaging winds. Additional non-severe thunderstorm chances return again Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ005>007-016-017-025>028-033>039-044>047-057>059-070>072- 081>083-092>094-191100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Cass-Adair-Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 338 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected tonight with minimal severe weather threat. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will continue into Thursday. Localized heavy rainfall will be possible with a marginal threat for severe storms with large hail and damaging winds. Additional non-severe thunderstorm chances return again Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible Thursday. IAZ048>050-060>062-073>075-084>086-095>097-192045- Story-Marshall-Tama-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska- Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 338 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorm chances return to the region this evening and tonight. A few strong storms are possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected on Thursday. There is a slight risk of severe storms on Thursday afternoon with large hail, damaging winds and isolated tornadoes all possible. Localized heavy rain is also expected. Additional non-severe thunderstorm chances return again Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible Thursday.
In the hours before
Special weather statement, Jul 19, 3:14 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
314 AM CDT THU JUL 19 2018
IAZ062-075-190915-
Poweshiek IA-Mahaska IA-
314 AM CDT THU JUL 19 2018
...Thunderstorms With Locally Heavy Rain and Lightning...
At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Sharon to near Sigourney. Movement
was very slow to the northeast at 10 mph.
Rainfall amounts up to three inches will be possible with these
storms. Ponding of water and possible urban runoff may briefly cause
street flooding near Barnes City and Coal Creek over the next hour
or two. Rainfall rates have been over 1.5 inches per hour. If
rainfall continues over the same area localized flooding may occur.
Locations impacted include...
Montezuma, New Sharon, Deep River and Barnes City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 9241 4133 9241 4147 9275 4165 9256
4155 9230 4151 9230
TIME...MOT...LOC 0810Z 211DEG 9KT 4153 9266 4134 9222
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:17 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth | 58 min |
| Jul 19, 2:41 PM CDT | Special Weather Statement | DMX | Franklin, Hamilton, Hardin, Wright | 64 min |
| Jul 19, 2:50 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk | 25 min |
| Jul 19, 3:05 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Jul 19, 3:11 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
| Jul 19, 3:22 PM CDT | Tornado Warning | DMX | Marshall, Story | 38 min |
| Jul 19, 3:26 PM CDT | Tornado Warning | DMX | Hamilton, Hardin, Marshall, Story | 34 min |
| Jul 19, 3:37 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 23 min |
| Jul 19, 3:40 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 35 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 51 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 36 min |
| Jul 19, 4:14 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
| Jul 19, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 24 min |
| Jul 19, 4:37 PM CDT | Tornado Warning | DMX | Marshall, Tama | 23 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 38 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Marshall, Poweshiek, Tama | 38 min |
| Jul 19, 5:12 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 18 min |
| Jul 19, 5:13 PM CDT | Tornado Warning | DMX | Davis, Mahaska, Wapello | 47 min |
| Jul 19, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 20 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.